Wyoming, 2005

Hail in Wyoming, July 8, 2005

July 8, 2005 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 1:40 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 8, 1:40 PM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
240 PM MDT FRI JUL 8 2005

.DISCUSSION...20Z SURFACE ANALYSIS SHOWED TROUGH FROM NORTH CENTRAL
MT THROUGH THE NE PANHANDLE. 60F+ DEW POINTS TO THE EAST WITH 40S
AND 50S TO THE WEST. ANOTHER TROUGH NOTED FROM SOUTH CENTRAL MT
THROUGH CENTRAL CO...A CONVERGENCE LINE WITH ENOUGH FORCE TO POP
SOME HIGH-BASED -TSRA THIS AFTERNOON. LACK OF SHEAR RESULTING IN
MULTICELL ACTIVITY. THERMOMETER SWELLING WELL INTO THE 90S AS UPPER
LEVEL HEIGHTS RISE AND THERMAL RIDGE SHARPENS OVER CWA.

IT IS DIFFICULT TO FIND A SHORTWAVE HEADING OUR WAY FOR THIS
EVENING...SO CURRENT -TSRA ACTIVITY SHOULD BE DIURNAL AND QUICKLY
DISSIPATE AS MLCIN RAPIDLY REDEVELOPS AFTER SUNSET. LOWS TONIGHT
NEAR GUIDANCE.

SATURDAY/SATURDAY NIGHT...UPPER RIDGE/CAP VERY WELL DEFINED FOR
SATURDAY WITH ONLY AN UNMENTIONABLE CHANCE OF -TSRA OVER THE HIGHER
TERRAIN. 700MB TEMPERATURES RISING TO 16-18C SUPPORTS MOST OF THE
PLAINS ABOVE 100F...AND WELL INTO THE 90S OVER THE HIGHER TERRAIN.

SUNDAY/MONDAY...UPPER RIDGE SHIFTS EAST AS UPPER TROUGH MOVES ACROSS
THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS. LOW PRESSURE WILL
ORGANIZE OVER MT AND MOVE IN ND SUNDAY...DRAGGING A WEAKENING COLD
FRONT INTO THE CWA SUNDAY MORNING. THIS WILL PROVIDE A FOCUS FOR
-TSRA ACTIVITY AND SUBSEQUENT LOW CHANCE POPS. THE FRONT WILL HANG
AROUND THROUGH MONDAY. HIGH TEMPERATURES EACH DAY WILL BE
DIFFICULT...DEPENDING ON WHERE THE FRONT STALLS. IT DOES LOOK 10F
COOLER ALONG AND BEHIND THE FRONT.

EXTENDED...THE REGION WILL CONTINUE TO BE DOMINATED BY A STRONG
UPPER RIDGE...AS IT REDEVELOPS MID-WEEK. ANY PRECIP WILL BE LIMITED
TO CONVECTION FIRING IN RESPONSE TO SMALL SCALE DISTURBANCES...BUT
AT THIS POINT NOT WORTH ADDING POPS. OTHERWISE THE AREA CAN EXPECT
SUNNY AND DRY WEATHER WITH ABOVE AVERAGE TEMPERATURES.

&&

.AVIATION...VFR CONDITIONS EXPECTED WITH THE POSSIBILITY OF AN
ISOLATED AFTERNOON/EVENING THUNDERSTORM. SKIES WILL THEN CLEAR BY
LATE EVENING. BASED ON RADAR/SATELLITE TRENDS...PUT IN SCATTERED
THUNDERSTORMS IN TWEBS EXCEPT ALONG THE EASTERN ROUTES WHERE
ISOLATED STORMS ARE EXPECTED ALONG THE SECTIONS CLOSER TO KRAP.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

HELGESON/CALDERON
Hazardous weather outlook, Jul 8, 5:54 AM MST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
654 AM MDT FRI JUL 8 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
654 AM MDT (754 AM CDT) FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE BLACK HILLS AREA LATE
THIS AFTERNOON AND EVENING AS A SURFACE TROUGH REMAINS NEARLY
STATIONARY ACROSS FAR WESTERN SOUTH DAKOTA. A STRONG CAPPING
INVERSION WILL BE IN PLACE ACROSS THE AREA THROUGH MUCH OF THE DAY...
KEEPING THUNDERSTORMS FROM DEVELOPING. HOWEVER...THIS CAP MAY
WEAKEN ENOUGH ACROSS THE BLACK HILLS AREA LATE THIS AFTERNOON TO
ALLOW A FEW STORMS TO DEVELOP. THE THREAT FOR SEVERE THUNDERSTORMS IS
MINIMAL...BUT IF STORMS DO DEVELOP...ONE OR TWO COULD BECOME
MARGINALLY SEVERE. THE PRIMARY CONCERN FROM ANY SEVERE STORMS WOULD
BE PENNY SIZED HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A HOT AND DRY WEEKEND IS IN STORE AS UPPER LEVEL HIGH PRESSURE
BUILDS OVER THE REGION. THE NEXT CHANCE FOR THUNDERSTORMS IS
EXPECTED LATE SUNDAY THROUGH MONDAY WHEN A COLD FRONT AND
UPPER LEVEL SYSTEM CROSS THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
July 8, 4:45 PM MST
Where
Crook County, 6 mi WSW of Colony
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.883, -104.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464225.